Kansas, 2005

Hail in Kansas, April 5, 2005

April 5, 2005 · NWS TOP · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 5, 1:15 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 5, 1:15 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
215 PM CDT TUE APR 5 2005

.DISCUSSION...

STRONG EARLY SPRING STORM CONTINUES TO BE MAIN CONCERN FOR
PRECIPITATION...SEVERITY.

INTENSE AREA OF LOW PRESSURE IS NOW CENTERED IN WESTERN KANSAS.
STIFF SOUTHERLY WINDS CONTINUE OUT AHEAD OF SYSTEM...WITH WARNING
TYPE WINDS BEHIND THE LOW IN WESTERN COLORADO.  DEW POINTS IN
EASTERN KANSAS ARE GENERALLY IN THE MID 50S...WITH TEMPERATURES INTO
THE MID 70S IN SUNNY AREAS OF SOUTH CENTRAL KANSAS...AND UPPER 60S
IN THE CLOUDY AREAS.

BOTH THE GFS AND NAM 12Z RUNS VERY SIMILAR IN TRACKING OF THE
SURFACE LOW PRESSURE CENTER INTO EASTERN OKLAHOMA BY WEDNESDAY 12Z.
MAIN CONCERN TONIGHT WILL BE CONVECTIVE INITIATION AND SEVERE
POTENTIAL.  SPC CURRENTLY ISSUING A WATCH BOX WEST OF THE TOPEKA
CWA.  SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE NEBRASKA BORDER
MORE ELEVATED IN NATURE.  EXPECT THUNDERSTORMS TO INITIATE AND HAVE
MORE SEVERE POTENTIAL MUCH LATER THIS AFTERNOON OR EVENING AS
IMPRESSIVE CAP STILL EXISTS SHOWING ON 18Z TOPEKA SOUNDING.

PRECIPITATION WILL CONTINUE NORTH OF THE LOW THROUGH LATE
WEDNESDAY.  SOME OF THE PRECIPITATION COULD BE HEAVY.
RIDGING WILL PROVIDE A COUPLE OF DAYS OF QUIET WEATHER MOST OF
THURSDAY INTO LATE SATURDAY.  ECMWF HAS CLOSED LOW AT 5H IN THE
WESTERN HIGH PLAINS WHILE THE GFS HAS OPEN TROUGH.  AT THE SURFACE
HOWEVER, BOTH MODELS TAKE SURFACE LOW ACROSS THE SOUTHERN PLAINS.
KEPT SLIGHT PRECIPITATION CHANCES THROUGH TUESDAY GIVEN THIS SLOW
TRAJECTORY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 5, 3:09 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT TUE APR 5 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-061035-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
409 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS ALL OF THE AREA TONIGHT.  LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT BUT AN ISOLATED TORNADO CAN
NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO LINGER INTO WEDNESDAY MORNING.
 THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE AREA
SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 5, 3:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT TUE APR 5 2005

KSZ008>010-020>023-034>040-054>056-058-059-060345-
ANDERSON-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-
MARSHALL-MORRIS-OSAGE-OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-
WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...JUNCTION CITY...LAWRENCE...MANHATTAN...MARYSVILLE...
OTTAWA AND TOPEKA
445 PM CDT TUE APR 5 2005

SEVERE THUNDERSTORM WATCH NUMBER 126 IS IN EFFECT UNTIL
MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            MARSHALL
CLOUD                 CLAY                  RILEY
POTTAWATOMIE          OTTAWA                GEARY
SHAWNEE               WABAUNSEE             DICKINSON
DOUGLAS               MORRIS                OSAGE
LYON                  FRANKLIN              COFFEY
ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 55 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morris

When
April 5, 4:10 PM CST
Where
Morris County, Wilsey
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -96.667

Hail, Morris

When
April 5, 4:15 PM CST
Where
Morris County, Dwight
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448169, 5448170.